The Contract Problem for an Elastic Layer Supported by Two Elastic Quarter Planes

[+] Author and Article Information
F. Erdogan, M. Ratwani

Department of Mechanical Engineering and Mechanics, Lehigh University, Bethlehem, Pa.

J. Appl. Mech 41(3), 673-678 (Sep 01, 1974) (6 pages) doi:10.1115/1.3423369 History: Received November 01, 1973; Revised January 01, 1974; Online July 12, 2010


The frictionless contact problem for an elastic layer supported by two elastic quarter planes is considered. It is shown that as in the layer-half-space problem, the width of the contact area is dependent on the relative distribution of the applied load and is independent of its amplitude. At the corner of the support the contact pressure has an integrable singularity with its power α (0 < α < 0.5) depending on a single bielastic constant. The problem is reduced to a singular integral equation with a generalized Cauchy kernel and with the unknown contact pressure as the density function. The calculated results include the power and the strength of the stress singularity, the width of the contact area, and the contact pressure for various geometries, external loads, and material combinations.

Copyright © 1974 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In